Bruising on clopidogrel - should I be concerned?

Hi all. I was diagnosed last month by St Thomas's and discharged straight to my GP, on the recommendation of taking aspirin, as I've had no clots (borderline positive bloods, history of miscarriages, migraines, bad memory etc). GP put me on clopidogrel instead as my tummy doesn't like aspirin. I've been on it almost 2 weeks and have noticed that I'm bruising more easily. I've got various little bruises. I think they are from little knocks, but the sort of thing you do every day and not bruise from if you see what I mean.

I wasn't worried about this until after I returned from sledging with the kids today and the back of my calf hurt. My immediate thought was OMG what if now I've got a DVT, but I looked at it and it's very badly bruised. Because my memory is so rubbish, I can't even remember hurting myself - I probably did knock it whilst sledging, but obviously not that badly, as I would have remembered that. It hurts!

Should I be concerned about the bruising? My GP doesn't have a clue about Hughes, so I'm now anxious that he will just say I'm on too high a dose. Hubby said maybe I'm on too high a dose (I'm only on the starting dose of 75mg).

I know no one can comment on dose, but should I be concerned? Should I talk to the GP and if so, what should my approach be?

Thanks!

Susie

8 Replies

oldestnewest
  • From what I was told by Professor Hughes himself when discussing this drug, in case my daughter ever needed it instead of aspirin is that it did have a tendency to cause more bruising.

    However if you are concerned about this, please do check in with your GP... however this is a list of SIDE EFFECTS: as published on netdoctor:

    Medicines and their possible side effects can affect individual people in different ways. The following are some of the side effects that are known to be associated with this medicine. Just because a side effect is stated here, it does not mean that all people using this medicine will experience that or any side effect.

    Common (affect between 1 in 10 and 1 in 100 people)

    Bleeding, for example nosebleeds, bleeding at injection sites, bleeding in the stomach or bowels.

    Bruising.

    Diarrhoea.

    Abdominal pain.

    Indigestion.

    Uncommon (affect between 1 in 100 and 1 in 1000 people)

    Increased time taken to stop bleeding.

    Blood in the urine.

    Bleeding in the skin (purpura).

    Bleeding in the eyes or brain.

    Decrease in the number of platelets in the blood (thrombocytopenia).

    Disturbances in the numbers of white blood cells in the blood.

    Rash or itching.

    Nausea and vomiting.

    Constipation.

    Wind.

    Ulceration in the stomach or intestines.

    Inflammation of the stomach (gastritis).

    Headache.

    Dizziness.

    Pins and needles sensations (paraesthesia).

    Mary F x

  • Strangely enough before I moved to warfarin 4 yrs ago I bruised more easily with clopidgerol and yet I expected it to be the other way around.

  • Thank you very much. I'm seeing my GP on Friday because my hubby is totally freaking out about the huge bruise I got. He's convinced it means I'm on too much anticoagulant. I feel like I'm dealing with this in the dark, having been discharged straight away my St Thomas's and my GP not even knowing what APS is. Just going to give London Bridge a ring to see what the waiting list is like for Prof K and how much it costs to see him, because I need more help. Don't know what I'd do without you lovely people here x

  • I do suggest that you write an extremely strong but polite letter to St Thomas' Hospital explaining your fears about local care and lack of GP knowledge and how you feel you have been discharged before even getting started at St T's. Professor K at London Bridge will have the shortest list! Mary F x

  • Thanks Mary. That does seem like a good idea. The letter from St Thomas's put me in a very awkward position with my GP, who is very lovely, very wise and knows a lot about a lot of stuff (I chose him because he's not afraid to treat hypothyroidism even if bloods are so-called 'normal'), But he doesn't even know what APS is. Because the letter didn't spell out that I have APS, just mentioned that I have certain positive bloods, I had to tell my GP myself that what they were describing is Hughes' syndrome and that clotting isn't the only symptom. Why should he take my concerns about my memory, headaches etc seriously when they have not been expressed by the 'expert''? Grr!

    I spoke to London Bridge and they said I could see Prof K straight away (I need to get copies of my bloods from St Thomas's first, so it won't be quite straight away!). I have no doubt at all about seeing him, he's been a life saver to my sister, but why doesn't he have a waiting list? I'd have thought it would take a while to see him, given he's so fab? X

  • You can get your blood tests done at St T within a few days. If you call the Louise Coote Unit and chose the option for medical secs (but don't chose Prof K as it does not work) and just press the first one and speak to which ever sec answers, they will post them out to you straight away. I got mine last week and it took about 5 days.

    As for why Prof K has a short list, Im not sure other than he is a well kept secret and everyone still wants Prof H, however dont worry about it just grab it with both hands!!

  • I'm going to see my GP tomorrow, to check out the bruising, mainly to reassure hubby. Just wondering though, I've been on clopidogrel for a couple of weeks now - when am I likely to see any improvements? I haven't got a headache, which could be a good sign, though I don't get them all the time anyway, but my memory seems to be worse than ever. Amongst other symptoms, my eyesight is one that's rally noticeable to me - I'm having a lot of difficulty focussing properly - makes me feel like I need to rub my eyes all the time to clear them.

    Thanks!

  • Im on those basicly were dammed if we dont take em n dammed if we do lol

You may also like...